Texas, 2010

Hail and Damaging Wind in Texas, June 7, 2010

June 7, 2010 · NWS MAF · 3 events in 2 counties and zones

Southeast winds underneath a weak upper level ridge allowed for low level moisture to be transported into the area. This moisture combined with hot temperatures at the surface, resulted in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Southeast winds underneath a weak upper level ridge allowed for low level moisture to be transported into the area. This moisture combined with hot temperatures at the surface, resulted in an unstable atmosphere. Storms that developed across the higher elevations of New Mexico and west Texas the previous night left a broad circulation across the Guadalupe Mountains. This pre-existing feature, along with an upper level trough that moved into the area, provided enough lift for thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 1:17 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 7, 1:17 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT MON JUN 7 2010

.DISCUSSION...
A MOIST...UNSTABLE AIRMASS ENCOMPASSED MUCH OF THE REGION THIS
AFTERNOON UNDER THE EASTERN EXTENT OF A WEAKENED UPPER RIDGE CENTERED
OVER NORTHERN MEXICO...AND SOUTHERN ARIZONA AND NEW MEXICO.  EAST TO
SOUTHEAST FLOW AT THE SURFACE WAS KEEPING DEWPOINTS IN THE MID TO
UPPER 50S WEST...TO THE UPPER 60S EAST WITH SBCAPES FROM AROUND 2000
TO 4000 J/KG WEST TO EAST.  A MESOSCALE CONVECTIVE VORTEX...
NOTICEABLE ON RADAR AND SATELLITE IMAGERY FROM LAST NIGHT/S
CONVECTION CONTINUED TO SWIRL IN THE VICINITY OF THE GUADALUPE
MOUNTAINS WITH ONLY A HINT OF WESTWARD MOTION.  WATER VAPOR IMAGERY
INDICATED SOME ENHANCEMENT OVER THE LOWER TRANS PECOS...POSSIBLY A
SHORTWAVE TROUGH CALVED FROM A COLD CORE CUTOFF LOW CENTERED TO THE
WEST OF BROWNSVILLE.  THE HEAT ADVISORY FOR THE RIO GRANDE WAS LET
GO EARLIER TODAY...AND DO NOT EXPECT ANY LOCATIONS TO SURPASS THE
CRITERIA OF LOWS OF 75 OR GREATER...AND HEAT INDEX VALUES OF 105 OR
GREATER...FOR TWO DAYS OR MORE IN THE NEXT 24 TO 36 HOURS.

THINK LOW LEVEL CONVERGENCE WILL STRENGTHEN OVER THE HIGHER TERRAIN
LATER THIS AFTERNOON WITH CONVECTION INITIATING EITHER DUE TO THE
AFOREMENTIONED MCV...OR FUTURE INVERTED UPPER TROUGH TRAVERSING THE
LOWER TRANS PECOS.  EITHER WAY...EXPECT ISOLATED CONVECTION TO
BECOME MORE SCATTERED THROUGH 08/00Z AS EASTERLY UPSLOPE FLOW
INCREASES SOMEWHAT...MID LEVEL LAPSE RATES AROUND 7.5 C/KM ARE
INDICATED IN THESE AREAS...AND THERE IS SOME MID LEVEL SUPPORT
FROM THE ABOVE MID LEVEL FEATURES.  0 TO 6 KM BULK SHEAR IS NOT
VERY STRONG AGAIN TODAY...SO NOT EXPECTING CONVECTION TO BE WELL
ORGANIZED.  HOWEVER...A FEW STORMS COULD BECOME STRONGER THAN THE
REST DUE TO CAPE VALUES/UPDRAFT STRENGTH.  STRONG WINDS WILL BE THE
PRIMARY THREAT...THEN HAIL SINCE WET BULB ZERO HEIGHTS WERE STILL
GENERALLY ABOVE 10KFT AGL.  PWATS WERE 1.5 TO 1.75 INCHES...AND
CONSIDERING THE DISPARATE FLOW ALOFT OVER MANY AREAS...HEAVY
RAINFALL WILL BE POSSIBLE TOO.  CONVECTION COULD SPREAD EASTWARD
THIS EVENING...PRIMARILY ON OUTFLOW BOUNDARIES FROM TODAY/S
CONVECTION COLLIDING WITH A MYRIAD OF WELL HIDDEN OUTFLOW BOUNDARIES
OVER THE TRANS PECOS AND PERMIAN BASIN FROM CONVECTION LATE LAST
NIGHT.

THE COLD CORE CUTOFF LOW WILL WOBBLE NORTHWARD INTO CENTRAL TEXAS
TUESDAY...WITH SUBSIDENCE ON IT/S WESTERN PERIPHERY INHIBITING
THUNDERSTORM DEVELOPMENT OVER WEST TEXAS.  WILL STILL CARRY A LOW
ORDER CHANCE OF THUNDERSTORMS...GENERALLY FROM THE DAVIS MOUNTAINS
TO THE BIG BEND REGION THOUGH WHERE THE BEST LOW LEVEL CONVERGENCE
IS PROGGED...ALONG WITH STEEP MID LEVEL LAPSE RATES.  DEWPOINTS WILL
BE SLIGHTLY LOWER...AND SHEAR STILL PUNY SO SEVERE STORMS WILL AGAIN
BE THE EXCEPTION AND NOT THE RULE.  AN UPPER TROUGH WILL TAKE SHAPE
OVER THE WESTERN CONUS THEREAFTER...THEN MOVE SLOWLY EASTWARD.  A
DRYLINE WILL DEVELOP OVER THE REGION UNDER SOUTHWEST FLOW ALOFT
AHEAD OF THIS TROUGH...AND EXPECT WE COULD SEE AT LEAST WIDELY
SCATTERED THUNDERSTORMS DAILY ALONG THE DRYLINE AS DISCRETE
SHORTWAVE TROUGHS EJECT OUT AHEAD OF THE LONGWAVE TROUGH.  SOME OF
THESE STORMS COULD BE SEVERE...SINCE SHEAR WILL BE A LITTLE
BETTER...ESPECIALLY FRIDAY.  WILL FOREGO MENTION IN THE HWO AT THIS
TIME SINCE THE TIMING AND LOCATION OF THE SHORTWAVE TROUGHS/
CONVECTION IS STILL UNCERTAIN.  TEMPERATURES WILL REMAIN ABOVE
NORMAL WITH SOME LOCATIONS POSSIBLY NEEDING A HEAT ADVISORY MID
WEEK.  THE RIO GRANDE RIVER WILL AGAIN BE THE FAVORED AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  71  98  /  10   0   0  10
CARLSBAD NM                69 102  69 105  /  50   0  10  10
DRYDEN TX                  72  99  75  97  /  20  20  20  10
FORT STOCKTON TX           73 101  73 103  /  30  20  20  10
GUADALUPE PASS TX          69  96  70 101  /  50  20  20  20
HOBBS NM                   67 101  69 102  /  30  10  10  10
MARFA TX                   61  95  61  99  /  50  40  40  10
MIDLAND INTL AIRPORT TX    71  98  72 101  /  20   0   0  10
ODESSA TX                  72  99  73 102  /  20   0   0  10
WINK TX                    73 102  73 106  /  30   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/67
Hazardous weather outlook, Jun 7, 12:10 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT MON JUN 7 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
110 PM CDT MON JUN 7 2010 /1210 PM MDT MON JUN 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...SOME STRONG...ARE EXPECTED FROM SOUTHEAST
NEW MEXICO THROUGH THE DAVIS MOUNTAINS AND THE BIG BEND REGION
INTO THE TONIGHT. GUSTY WINDS TO OVER 50 MPH...BRIEF HEAVY RAIN...AND
DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 7, 3:18 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT MON JUN 7 2010

TXZ080-072200-
MARFA PLATEAU-
418 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 500 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF MARFA
ALONG AND WEST OF FARM TO MARKET ROAD 2810 AT 416 PM CDT...MOVING
SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

HEAVY RAINFALL CAN ALSO BE EXPECTED WITH AREAS OF HIGH WATER IN LOW
WATER CROSSINGS.

&&
Special weather statement, Jun 7, 3:43 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT MON JUN 7 2010

TXZ045-072215-
GAINES-
443 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORMS
AFFECTING NORTHWESTERN GAINES COUNTY UNTIL 515 PM CDT...

TWO INTENSIFYING THUNDERSTORMS WERE LOCATED NORTHWEST OF PAYNES
CORNER AT 439 PM CDT. ONE STORM WAS 20 MILES NORTHWEST OF PAYNES
CORNER IN OPEN COUNTRY. A SECOND STORM WAS 10 MILES NORTHWEST OF
PAYNE CORNER IN OPEN COUNTRY. THE STORMS WERE MOVING TO THE
NORTHWEST AT 10 MPH.

HIGGINBOTHAM MAY BE IMPACTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 7, 4:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT MON JUN 7 2010

TXZ079-080-072245-
PRESIDIO VALLEY-MARFA PLATEAU-
503 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
SOUTHEAST OF CANDELARIA ALONG FARM TO MARKET ROAD 2810 AT 5 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

HEAVY RAINFALL WILL ALSO PRODUCE AREAS OF HIGH WATER IN LOW WATER
CROSSINGS.

&&
Special weather statement, Jun 7, 4:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT MON JUN 7 2010

TXZ074-080-072245-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
511 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES WEST
OF ALPINE ALONG HIGHWAY 90 AT 510 PM CDT...MOVING SOUTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Jun 7, 4:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT MON JUN 7 2010

TXZ058-074-072245-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
517 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES
COUNTIES UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED AT THE INTERSECTION
OF INTERSTATE 10 AND INTERSTATE 20 IN EXTREME SOUTHWEST REEVES
COUNTY AT 516 PM CDT...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 7, 4:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT MON JUN 7 2010

TXZ074-072300-
DAVIS/APACHE MOUNTAINS AREA-
531 PM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL JEFF DAVIS COUNTY UNTIL 600 PM
CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED ALONG STATE
HIGHWAY 17...25 MILES NORTH OF FORT DAVIS IN EAST CENTRAL JEFF DAVIS
COUNTY AT 530 PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING.

&&

The radar

The Midland/Odessa radar (KMAF), 108 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gaines

When
June 7, 5:10 PM CST to 5:15 PM CST
Where
Gaines County, 8.72 mi W of Seminole Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.880

Hail, Gaines

When
June 7, 5:41 PM CST to 5:46 PM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.940, -102.570

Thunderstorm Wind, Reeves

When
June 7, 7:00 PM CST
Where
Reeves County, Pecos
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.420, -103.480

The Reeves County Emergency Manager reported that an old trailer was blown over at approximately 7 PM CST in the city of Pecos, TX. A girl was injured when the trailer fell on top of her.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241430, 241431, 241432.